Illinois, 2019

Hail and Damaging Wind in Illinois, May 16 to 17, 2019

May 16 to 17, 2019 · NWS LOT · 19 events in 6 counties and zones

Scattered thunderstorms moved across northern Illinois during the evening of May 16th into the early morning of May 17th producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across northern Illinois during the evening of May 16th into the early morning of May 17th producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 16, 5:39 PM CST, 14 minutes earlier.

Area forecast discussion, May 16, 5:39 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
639 PM CDT Thu May 16 2019

.MESOSCALE DISCUSSION...
639 PM CDT

Closely watching what appears to be more robust surface based
convective initiation taking place over Whiteside County evident
on GOES-16 1 min imagery and more recently in 88D data. This
development is taking place in an area that has seen festering
cumulus field for several hours now close to the intersection of
the outflow boundary from earlier convection and near the synoptic
front. Storm motion would tend to favor storms moving east into
the somewhat more stabilized air mass in the wake of the earlier
convection, though SPC mesoanalysis would suggest still ample
elevated instability.

DVN WSR-88D VWP still shows moderately strong flow aloft with
40-45kt around 6km. Shear profiles appear adequate for organized
storm structure, including possible supercells. Bunkers-right
moving storm motion is southeastward, roughly parallel to the
remnant outflow boundary evident in GOES-16 split window
difference channel. Large temp/dewpoint spreads in the warm sector
would tend to favor cold RFD and low tornado threat, however,
anything able to latch onto the remnant outflow would need to be
more closely watched. Given the very steep lapse rates on the
leading edge of the EML nosing into the region and forecast wind
shear, think the primary threat will be large hail, potentially up
to golf balls. Depending on coverage of the storms, the a more
robust wind threat could develop if storms congeal and forward
propagate.

- Izzi

&&

.SHORT TERM...
358 PM CDT

Through Friday morning...

Potent MCS which tracked through our CWA earlier this morning is
just now clearing out southern counties and came through a bit
more robust than we had initially anticipated as it encounter just
enough surface-based inflow parcels to produce some sporadic
stronger wind and larger hail. Visible satellite imagery reveals
the telltale signs of a fairly worked-over atmosphere in the wake
of this departing system, with stable wave clouds and clearing
skies across southern Wisconsin and northern Illinois. That said,
seeing some hints of ACCAS across the region, a manifestation of
the extremely steep lapse rate plume advected in overhead from the
west. Recent SPC mesoanalysis indicates maximum lapse rates in
the 2-6 km layer approaching 9 C/km nosing into our far
northwestern counties at this time.

With little in the way of large scale forcing for ascent present
upstream with mid-level height tendencies event slowly rising, any
convective re-development through this evening will be tied to
mesoscale processes which makes for a continued challenging and
uncertain forecast. Compounding this issue is the fact that the
suite of hi-resolution CAM guidance has modeled the post-MCS
environment with varying degrees of success which doesn't add
confidence to the near-term portion of the forecast.

With all of this in mind, it is with low confidence that we lay out
our latest forecast thoughts over the next 12 to 18 hours. Based on
surface observations and recent GOES-16 split-window difference
imagery, it appears the remnant outflow boundary from the departing
MCS may be located from near a Stockton to La Salle line. To the
west of this line, cumulus is trying to bubble, although recent
point soundings reveal the environment is still capped with +15C air
up around 800 mb. Farther upstream, a small patch of cumulus is also
attempting to develop across central Iowa ahead of an incoming cold
front. It is along and near these two boundaries that renewed
convective development appears most probable in a west-to-east
oriented line from central Iowa and into northwestern Illinois this
evening. Should convection develop as lingering capping is eroded,
the favored time appears to be between 8 and 11 pm or so. This
convection would have the potential to also become strong to severe,
although the main threat would appear to be from large hail
(possibly to the size of golf balls initially) before quick upscale
growth into a southward-oozing complex results in a transition to a
gusty wind and heavy rainfall potential. Latest indications are that
a developed cold pool may help push another outflow south pretty
quickly, and this would likely limit the potential for training
and widespread flooding as the focusing boundary moves southward.

Very late tonight or into Friday morning, another area of modest
isentropic upglide/warm advection associated with the eastern extent
of the low-level jet may result in renewed thunderstorm development
across Iowa and eventually into our CWA with the most likely
location for this activity beginning to focus near and north of I-80
into Friday afternoon. This activity would likely be elevated above
a frontal boundary, but modest deep layer shear and instability
aloft would support a threat for some quarter sized hail.

Carlaw

&&

.LONG TERM...
209 PM CDT

Friday through Saturday night...

The long term forecast period continues to look quite active with
periods of showers and thunderstorm likely. Showers and
thunderstorms will be ongoing at the beginning of the period
Friday morning. The cold front that is expected to push south
through the region tonight is still expected to stall out over the
southern portions of the CWA. For Friday, locations north of the
front will be under cool ely flow and locations with a direct
fetch off of Lake Michigan will see highs in the upper 40s along
the lake and lower to middle 50s inland. Locations south of I-80
but north of the front should be a little warmer, but highs will
still only be in the upper 50s. There should be a sharp gradient
to temperatures, with locations south of the boundary seeing highs
hit 80 F or slightly higher.

Persistent southerly low level flow will continue to usher in
elevated instability in a zone of broad isentropic lift along and
north of the front.  The regional and global models continue to
indicate a series of shortwaves over-topping the upper ridge and
along the front.  This will keep showers and thunderstorms ongoing
across much of the CWA through Friday, though locations south of the
front may see more scattered activity while areas north of the front
will see the most widespread activity.  The GFS continues to
indicate pwats close to 1.5 inches pooling invof the front, which is
in the 99th percentile of deep layer moisture per the DVN sounding
climatology.  With 850-500 mb flow trending to be wly along the east-
west oriented front, there will likely be periods of training storms
producing periods of locally heavy rainfall.  Pcpn amounts from the
initial activity from the short term period will be compounded by
rainfall Friday into Friday night.  Depending on how much training
of thunderstorms occurs, there could be some potential for localized
flooding issues.  However, the front is expected to begin to lift
north Friday afternoon into Friday evening, so the area of
widespread moderate to occasionally have rainfall will also lift to
the north, with the main axis of heavier rain moving into srn
Wisconsin Friday night.  While the greatest threat for severe
weather will be to the west of the local area over the Central
Plains, there will still be some potential for severe weather over
the area along and just north of the front where elevated
instability may be strong enough to produce some isolated severe
thunderstorms, with damaging winds and large hail being the primary
threats.  the latest SPC Day 2 Convective Outlook continues to
highlight nrn IL/IN in a Marginal Risk area.

With the front pushing north into Wisconsin overnight Friday night,
a temporary lull in pcpn is expected for late Friday night into
Saturday morning.  The global models are in relatively good
agreement on pushing the front north, overspreading the area with
the much warmer, but more humid air on Saturday.  So, expect that
much of the CWA should still see temperatures approach or slightly
exceed the 80F mark, but a slight sely component to sfc winds could
still keep the IL lake front cooler, with highs in the middle to
upper 60s. More extensive cloud cover over the far nrn and wrn
portions of the CWA could limit max temps to the middle 70s.

Saturday night through Wednesday...

The setup on Sunday has looked a little
concerning for several days. SPC has the area outlooked in the
Day 4. A sharp and quickly moving negatively tilted trough will
shift form the middle Mississippi Valley and on through the lower
Great Lakes into lower MI during the day. This will drive an
attendant surface low along the Mississippi Valley and a cold
front through NE IL and NW IN. Timing of the wave and limited
instability ahead of the front may preclude a more significant
severe threat, but expect a period of showers and thunderstorms
as a strong sswly low-level jet of 45-50 kt keeps the moisture
influx going, coincident with enhanced upper forcing, and this
strong mean could support a damaging wind threat, especially as
instability builds ahead of the front, favored for the eastern
half of the area.

Monday appears to be a quieter period in wake of the passing
low/cold front in conjunction with some modest height rises. Weak
upper ridging should quickly move across the region on Monday.

Unfortunately the upper air pattern reloads as another closed upper
low across the desert Southwest will eject northeastward in a
similar fashion to Sunday's low, again becoming negatively tilted.
The surface low will again pass to our west.  The Tuesday-Wednesday
morning period will become unsettled yet again.  This wave will
drive several waves of showers and thunderstorms, largely focused on
the Tuesday and Tuesday night time frame. Things are a bit more
muddled for Wednesday as the main system may be ejecting to the northeast,
but the current suite of guidance has the main wave through in
the morning such that Wednesday could be dry.

Some of the longer term guidance is hinting at a building ridge that
could pump up temperatures quite a bit toward the beginning of the
Memorial Day holiday weekend, but there are some lingering
convective chances to monitor given the continued southwest flow.

KMD/Rodriguez

&&

.AVIATION...
For the 18Z TAFs...

A continued very challenging forecast for this evening in wake
of ongoing thunderstorms and poor performance from near term
model guidance. For Chicago area airports, the summarized concerns
are:

- Showers and thunderstorms continuing south of main terminals
  this afternoon.

- Scattered thunderstorms redeveloping late afternoon into the
  evening across the region, with highest coverage likely west of
  Chicago but could very well be storms at the airports themselves

- Messy winds behind convection settling to southwest this
  afternoon, then turning northeast tonight and continuing into
  Friday morning with MVFR ceilings and a chance for IFR

- Showers lingering overnight into Friday morning, possibly with
  embedded thunder

Mature convective system will move southeast of the main Chicago
terminals and off toward northwest and north central Indiana this
afternoon. Winds will be messy right behind the convection, but
should settle back to a SW direction.

Redeveloping storms in the region are anticipated. These would
likely be scattered in nature initially. These are most favored
across Iowa into north central Illinois, but at least some in
northeast Illinois are expected, and they could even be well
organized and last for several hours. However, confidence is still
somewhat low for the immediate Chicago area. A TEMPO for the
early-mid evening with TSRA may have to be added if confidence
increases more. At this point have just backed off on the better
coverage timing closer to the front, but confidence is admittedly
still rather low for coverage at the individual terminals.

The cold front will move through later tonight and turn winds
northeast into Friday morning. These will likely be gusty, and with
the cooler marine air moving in, there is likely to be MVFR clouds
and IFR is possible. Some fog also could be realized, likely MVFR at
ORD and MDW if it materializes. Expect showers to continue at
times overnight into Friday.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 16, 2:40 PM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
340 PM CDT Thu May 16 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
172045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
340 PM CDT Thu May 16 2019 /440 PM EDT Thu May 16 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Limited Fog Risk.

DISCUSSION...

A conditional severe thunderstorm threat remains for mid to late evening
and into the early overnight hours. The atmosphere is stable in wake
of earlier storms, but should quickly recover again tonight. Initial storms
would be capable of strong winds and large hail. The threat may shift
to very heavy rainfall and localized flooding potential overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Elevated Thunderstorm Risk.
Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorms should be ongoing Friday morning, with the axis of
the strongest, and potentially severe, storms should be roughly
along and north of the I-80 corridor. The area of thunderstorms should
lift north through the day and into southern Wisconsin Friday evening.
Training thunderstorms may produce areas of heavy rainfall, with
flooding possible. Some storms may be strong to severe, producing
large hail and damaging winds.

Periods of thunderstorms are expected through the weekend and into
next week. There may be additional periodic chances for severe
thunderstorms, with the greatest chances on Sunday and then Tuesday
into Tuesday night.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 mph.

LMZ740>745-172045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
340 PM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Elevated hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 40 knots.
  Elevated Fog Risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Limited Severe Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
Sunday...
  Hazardous conditions for small craft are likely.
  Elevated Thunderstorm Risk.
Tuesday and Wednesday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.

KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 16, 1:24 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
224 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HEAVY RAIN       2 N CRESCENT CITY       40.80N 87.86W
05/16/2019  M0.73 INCH       IROQUOIS           IL   COCORAHS

            RAIN FELL IN 15 MINUTES.

&&

ACS
Special weather statement, May 16, 1:30 PM CST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
230 PM CDT Thu May 16 2019

ILZ033-039-162015-
Iroquois IL-Ford IL-
230 PM CDT Thu May 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND
SOUTHWESTERN IROQUOIS COUNTIES UNTIL 315 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Buckley, or 7 miles north of Paxton, moving southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paxton, Cissna Park, Buckley, Melvin, Loda, Roberts, Elliott and
Thawville.

Including the following interstate...
 I-57 between mile markers 258 and 278.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
east central Illinois.

LAT...LON 4054 8830 4072 8808 4061 8788 4049 8790
      4049 8794 4040 8793 4040 8829
TIME...MOT...LOC 1930Z 311DEG 28KT 4056 8815

Carlaw
Local storm report, May 16, 1:36 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
236 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     1 SW PLAINFIELD         41.60N 88.22W
05/16/2019                   WILL               IL   PUBLIC

            PICTURE SHARED VIA SOCIAL MEDIA OF UPROOTED
            TREE BLOCKING RIVER ROAD IN PLAINFIELD. TIME
            ESTIMATED BY RADAR.

1215 PM     TSTM WND DMG     OSWEGO                  41.68N 88.35W
05/16/2019                   KENDALL            IL   PUBLIC

            PICTURE SHARED VIA SOCIAL MEDIA OF LARGE
            TREE UPROOTED ON MAIN STREET SOUTH OF
            DOWNTOWN OSWEGO. TIME ESTIMATED BY RADAR.

&&

WSL
Local storm report, May 16, 1:40 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     1 SSW PLAINFIELD        41.59N 88.21W
05/16/2019                   WILL               IL   PUBLIC

            PICTURED SHARED VIA SOCIAL MEDIA OF A LARGE
            UPROOTED TREE AT THE CORNER OF RENWICK ROAD
            AND RENWICK PARK DRIVE. TIME ESTIMATED VIA
            RADAR.

&&

WSL
Local storm report, May 16, 2:57 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
357 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     1 N NEW LENOX           41.53N 87.97W
05/16/2019                   WILL               IL   LAW ENFORCEMENT

            NEW LENOX POLICE DISPATCH REPORTS CEDAR
            AVENUE CLOSED NORTH OF NEW LENOX DUE TO
            DOWNED POWER LINES. TIME ESTIMATED BY RADAR.

&&

WSL
Local storm report, May 16, 3:20 PM CST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
420 PM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     MILFORD                 40.63N 87.70W
05/16/2019                   IROQUOIS           IL   LAW ENFORCEMENT

            IROQUOIS COUNTY SHERIFFS OFFICE REPORTS
            POWER LINES DOWN NEAR MILFORD.

0200 PM     TSTM WND DMG     1 W WATSEKA             40.78N 87.75W
05/16/2019                   IROQUOIS           IL   LAW ENFORCEMENT

            IROQUOIS COUNTY SHERIFFS OFFICE REPORTS
            POWER LINES DOWN IN WATSEKA.

&&

WSL

The radar

The Quad Cities radar (KDVN), 86 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lee

When
May 16, 5:53 PM CST to 5:54 PM CST
Where
Lee County, Harmon
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -89.550

Hail, Lee

When
May 16, 8:22 PM CST to 8:24 PM CST
Where
Lee County, 0.69 mi N of Franklin Grove
Measured
1.5 in hail
Reported by
Public
Coordinates
41.840, -89.300

Hail, Lee

When
May 16, 8:28 PM CST to 8:30 PM CST
Where
Lee County, 1 mi SSE of Ashton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.857, -89.213

Golf ball size hail was reported on Interstate 88 near Ashton.

Hail, Lee

When
May 16, 8:48 PM CST to 8:49 PM CST
Where
Lee County, 1 mi S of Steward
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.836, -89.020

Hail, De Kalb

When
May 16, 8:49 PM CST to 8:51 PM CST
Where
De Kalb County, Waterman
Measured
1.75 in hail
Reported by
Public
Coordinates
41.770, -88.770

Hail, Kane

When
May 16, 8:56 PM CST to 8:58 PM CST
Where
Kane County, 3 mi SE of Big Rock
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.739, -88.509

Hail, Kendall

When
May 16, 9:04 PM CST to 9:06 PM CST
Where
Kendall County, 3 mi NW of Oswego
Measured
1.75 in hail
Reported by
Public
Coordinates
41.711, -88.391

Hail, Kendall

When
May 16, 9:19 PM CST
Where
Kendall County, Plano
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.670, -88.530

Hail, Cook

When
May 16, 9:32 PM CST
Where
Cook County, Chicago Ridge
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.700, -87.780

Hail, Lee

When
May 16, 10:13 PM CST to 10:15 PM CST
Where
Lee County, 2.71 mi N of Twelve Mile Corner
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.809, -89.083

Golf ball size hail was reported on Route 251, three miles north of Route 30.

Hail, Kane

When
May 16, 11:01 PM CST to 11:03 PM CST
Where
Kane County, 2 mi SE of Kaneville
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
41.809, -88.493

A train spotter measured hail 2.25 inches in diameter with a lot of golf ball size hail.

Hail, Kane

When
May 16, 11:09 PM CST to 11:11 PM CST
Where
Kane County, 3 mi ESE of Kaneville
Measured
1.5 in hail
Reported by
Public
Coordinates
41.813, -88.466

Hail, Kane

When
May 16, 11:21 PM CST to 11:23 PM CST
Where
Kane County, 1 mi ESE of Batavia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.844, -88.302

Hail, Kane

When
May 16, 11:25 PM CST to 11:26 PM CST
Where
Kane County, 1 mi NW of North Aurora
Measured
1 in hail
Reported by
Public
Coordinates
41.810, -88.344

Hail, Du Page

When
May 16, 11:29 PM CST to 11:31 PM CST
Where
Du Page County, 1 mi SE of Winfield
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.860, -88.156

Hail, Du Page

When
May 16, 11:34 PM CST to 11:35 PM CST
Where
Du Page County, Wheaton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.870, -88.120

Hail, Du Page

When
May 16, 11:35 PM CST to 11:40 PM CST
Where
Du Page County, Glen Ellyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.070

Thunderstorm Wind, Du Page

When
May 16, 11:40 PM CST
Where
Du Page County, Lombard
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.880, -88.020

A 30 foot tall Pine tree was uprooted and blocked a roadway.

Hail, Cook

When
May 17, 12:01 AM CST to 12:03 AM CST
Where
Cook County, 1.69 mi ESE of Avondale
Measured
1.5 in hail
Reported by
Public
Coordinates
41.960, -87.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819375, 819379, 819376, 819377, 819378, 819380, 819384, 819381, 819383, 819385, 819527, 819386, 819507, 819512, 819514, 819515, 819521, 819529, 819528.